Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Quad Cities, IA

May 31, 2002Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2002, 10:18 PM CDT for Keokuk County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2002, 10:18 PM CDT (03:18 UTC)
Expired
May 31, 2002, 11:15 PM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KDVN 010318
SVRMLI
IAC107-010415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 PM CDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 1115 PM CDT

* AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES WEST OF HAYESVILLE...OR
  12 MILES NORTHEAST OF EDDYVILLE...MOVING SOUTHEAST AT 25 MPH. PLUS
  ADDITONAL STRONG TO SEVERE STORMS OVER MAHASKA COUNTY MAY FOLLOW
  ON THE HEELS OF THE INITIAL SEVERE STORM.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  8 MILES SOUTHWEST OF HAYESVILLE BY 1025 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM
PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4147 9238 4120 9231 4121 9200 4145 9200

$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:20 PM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, May 31, 2:20 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT FRI MAY 31 2002

.OVERVIEW...PRIME LATE SPRING AND EARLY SUMMER PATTERN WITH STRONG JET
ALONG CANADIAN US/CANADA BORDER. SURFACE BOUNDARY SETTING UP JUST SOUTH
OF FORECAST AREA WITH STRONG BAROCLINIC ZONE OF 90 TO 100 DEGREE TEMPS
SOUTH OF FRONT AT 18Z IN PLAINS AND 75 TO 85 NORTH.  LOTS OF MOISTURE
POOLING WITH 70 TO 73 DEWPOINTS IN NORTHERN MISSOURI AND INTO EXTREME SC
IOWA. LITTLE COHERENT TRIGGER TO HANG HAT ON EXCEPT CONVECTIVE TEMPS TO
BE REACHED LATE PM FOR STRONG TO INTENSE CONVECTION ALONG BOUNDARY INTO
TONIGHT.

...LOCATION OF CONVECTION TONIGHT WITH ANY SEVERE POTENTIAL AND IMPACTS
ON BOUNDARY NEAR TERM ISSUES...THEN MORE SIGNIFICANT THREAT AND TIMING
OF HEAVY RAIN AND SEVERE WEATHER POTENTIAL INTO EARLY NEXT WEEK FORECAST
CHALLENGES...

.DIAGNOSIS AND DAYS 1-3...MODELS VARY QUITE A BIT DEPENDING ON WHEN AND
WHERE CONVECTION STARTS AND THEN IMPACTS ON BOUNDARY.  AT 18Z...TOO
EARLY TO ASSESS JUST WHERE CONVECTION TO FIRE SO MAY HAVE TO GO WITH
MODEL BLEND.  BEST GUESS IS SC NEBRASKA INTO NW MO AND THEN TRAVELING
EAST TO EAST SOUTHEAST.  SOME SEVERE POTENTIAL WITH BAROCLINICITY BUT
BETTER CHANCE LATE SATURDAY AND SATURDAY NIGHT IF ETA CORRECT.  BY
THEN...EXTREME INSTABILITY WITH HEATING WOULD SUPPORT INTENSE BOW ECHO
AND DERECHO ENVORONMENT WELL INTO EARLY MORNING HOURS SUNDAY AM.  BLEP
TECHNIQUE OF T/TD 92/72 AND AS LOW AS 85/70 SUPPORTS MAX STRAIGHT LINE
WINDS NEAR OR POSSIBLY IN EXCESS OF 100 KTS INTO MID EVENING HOURS
SATURDAY...AND ABOVE 50 KTS (OR WARNING CRITERIA) WELL INTO OVERNIGHT
HOURS.  PROJECTED PATTERN IS SIMILAR TO MANY LOCAL DERECHO EVENTS SO
BEAR CLOSE WATCHING ON THIS RISK.  KEY WILL BE WHAT HAPPENS TONIGHT AND
ANY LINGERING ACTIVITY EARLY SATURDAY. WILL MENTION SOME SEVERE NEXT FEW
DAYS WITH PRESENT POTENTIAL RISK VERY SUBSTANTIAL AND ALSO INCLUDE HEAVY
RAINS WHERE CONFIDENCE IS BEST...MAINLY LATE SUNDAY INTO MONDAY WITH
HIGHEST POPS.  TEMPS WITH POTENTIAL LAKE EFFECT AND BOUNDARY TO BE A
BEAR...PROBABLY SUN/MON AS EXPECT SOMETIME NEXT 3 DAYS TO SEE A 20+
DEGREE GRADIENT IN TEMPS WITH BOUNDARY AND CLOUDS. WILL DO BEST TO
INCORPORATE INTO FWC/MAV. HIGHER CONFIDENCE IN HEAVY RAINS AND POTENTIAL
TRAINING WARRANT MAINTAINING ESF INTO EARLY NEXT WEEK.  WOULD BE
SURPRISED IF MOST AREAS DON/T RECEIVE AT LEAST 2 INCHES BY WEDNESDAY PM
WITH SEVERAL 5 INCH PLUS AMOUNTS...WILL HAVE TO WAIT ON TIMING.

.EXTENDED (TUE-FRI)...COOLER AND DRIER PATTERN SETTING UP THURSDAY INTO
FRIDAY. OTHERWISE...WILL DO BEST TO INCORPORATE CLOUDS AND IMPACTS ON
TEMPS...ESPECIALLY TUE/WED AS BOUNDARY LIKELY TO JUST SOUTH FOR COOLER
HIGHS AND MILDER LOWS THAN FMR/MEX GUIDANCE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:56 AM CDTSevere Thunderstorm WarningDVNJefferson49 min
Jun 1, 2:18 AM CDTSevere Thunderstorm WarningDVNJefferson42 min
Jun 1, 2:38 AM CDTSevere Thunderstorm WarningDVNVan Buren67 min
Jun 1, 3:00 AM CDTSevere Thunderstorm WarningDVNLee45 min
Jun 1, 3:31 AM CDTSevere Thunderstorm WarningDVNHenry44 min
Jun 1, 4:28 AM CDTSevere Thunderstorm WarningDVNDes Moines, Lee62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.